Jump to content
ACN Latitudes Forums

Recommended Posts

I went to a PANS Dr today. My DD6 OCD behavior has steadily been increasing over the past 2 weeks. This started suddenly after a 5 day course of az for walking pneumonia. She can barely walk because of her OCD - hopping on one foot, going back and forth, in and out of doors etc. It is very distressing. I can't even believe this is happening. When I was first on this message board about a month ago, she was just having some tics but now things are so much worse.

 

The Dr agreed to do a panel of bloodwork through Quest - including Myco, strep, thyroid, Adenovirus, lyme and other immune type tests. He suggested we try a 5 day course of prednisone. My understanding is that the steroid is needed to determine whether it is an autoimmune rxn. If there is improvement in symptoms during the steroids or for up to 2 weeks after, then it may suggest PANS. If no improvement then it is most likely not autoimmune. Are there any side effects from the steroids? Do the behaviors get worse after the steroid is done? Also if she is coming down with something, then can the steroids make it more difficult for her to get better?

 

Since my DD was on a 5 day course of az, her symptoms have escalated. Why would the az make things worse? Thanks.

Link to post
Share on other sites

I am by no means an expert on this topic but Steroids are complicated. If Lyme is involved, it will make it worse. Steroids lower your immunity. That said I have needed to give my kids steroids for asthma, croup etc. After a course of steroids, my daughter's mouth infection came back because her immunity was lowered.

My mom advice would be if you need steroids for the pneumonia, then it's important to use them. if Lyme is a possibility at all, I would hold off.

Regarding Lyme tests, this is also a complicated topic, unfortunately there are no perfect tests.

Link to post
Share on other sites

I think 5 days is a bit short, but doctors like to start there. We ultimately used a 21 day burst to confirm an immunological process was causing tics/ocd. On day 21 the tics/ocd were completely gone. Days after the steroid was stopped, the symptoms returned dramatically.

 

We are dealing with Lyme, but with any infection you can indeed make it worse because of the immunosuppressive effects of the steroid. Therefore, you absolutely must have antibiotic treatment during the steroid burst to attempt to mitigate the growth of the infection.

 

If the symptoms do not stop during the burst, then it is indicative that some process other than the immune process is causing the OCD.

Link to post
Share on other sites

The PANS Doctor said nothing about an antibiotic since DD doesn't seem like she has an infection. She was cleared of walking pneumonia by listening to her lungs 2-3 weeks ago by her regular pediatrician who knows nothing about PANS. It was 1 week after the azithromycin that the OCD really picked up. PANS Dr only suggested the prednisone. It will take 10 days to get the results back from the bloodwork. Which of course may or may not show anything. From what I'm reading here it doesn't sound like the prednisone is a good idea without taking abx at the same time. I am quite certain that he will not prescribe abx, since it is unknown if she has an infection and doesn't seem like she has one. So what should I do? Calling Dr T for a phone consult is the only thing I can think of.

Link to post
Share on other sites

The PANS Dr should understand a lot of our kids are asymptomatic and that includes clear lungs. It is why other members of the family should be tested since they can effect the PANS Child. Our DS worse flair was when his brother continued to be sick without symptoms. We did 2 five day bursts waiting for the Dr appt. and he improved dramatically while on them and then got worse when done. I don't know if this was from the infections since blood work showed strep, HHV-6 and myco or I always wondered if yeast gets out of control while on a burst. He reacted quickly to meds when put on them. Good Luck

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...